Kansas, 2009

Flood and Hail in Kansas, July 22, 2009

July 22, 2009 · NWS DDC · 13 events in 3 counties and zones

A weak disturbance in northwest flow combined with low level moisture convergence to set up scattered thunderstorms in the early evening hours. Some of these storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A weak disturbance in northwest flow combined with low level moisture convergence to set up scattered thunderstorms in the early evening hours. Some of these storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 1:55 PM CST, 3 hours earlier.

Area forecast discussion, Jul 22, 1:55 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 PM CDT WED JUL 22 2009

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGE WILL BE SLIGHT CHANCES FOR THUNDERSTORMS THE
NEXT FEW DAYS.

THE 12Z UPPER AIR ANALYSIS SHOWED THE WESTERN CONUS UPPER RIDGE
CONTINUING IN PLACE WITH NORTHWEST FLOW OVER THE CENTRAL CONUS.
WEAK DISTURBANCES CONTINUE TO RIDE OVER THE TOP OF THE RIDGE AND
THEN MOVE SOUTHEAST INTO THE CENTRAL PLAINS. AT 500 MB A THERMAL
TROUGH WAS EVIDENT OVER EASTERN WYOMING INTO CENTRAL COLORADO. AT
THE SURFACE A WEAK LOW PRESSURE TROUGH WAS OVER FAR WESTERN KANSAS.
LOW LEVEL MOISTURE HAS BEEN INCREASING ACROSS FAR WESTERN KANSAS
AS SOUTHERLY FLOW INCREASES.

SURFACE BASED CAPES HAVE BEEN INCREASING TO AOA 1500 J/KG FROM THE
KANSAS/COLORADO BORDER AND FROM NORTHEAST COLORADO INTO WESTERN
AND CENTRAL NEBRASKA. A FEW STORMS WERE BREAKING OUT OVER NEBRASKA
AND THERE WAS A DECENT CU FIELD DEVELOPING OVER FAR WESTERN KANSAS
ATTM. WILL KEEP THE BEST CHANCES...ALBEIT SLIGHT...OVER THE WESTERN
AND NORTHERN SECTIONS OF THE CWA THIS EVENING. DEEP LAYER SHEAR IS
MARGINAL BUT WITH THE INSTABILITY COULD BE ENOUGH TO SUPPORT AN
ISOLATED SUPERCELL THIS EVENING.

THURSDAY AFTERNOON AND EVENING SHOULD SEE SIMILAR CONDITIONS TO TODAY.
A SURFACE LOW IS FORECAST TO DEVELOP ALONG THE KANSAS/COLORADO BORDER
WITH A WEAK BOUNDARY EXTENDING EAST INTO WEST CENTRAL KANSAS. WOULD
EXPECT TO SEE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS
DEVELOPING ALONG THIS DURING THE AFTERNOON AND EVENINGS HOURS. THE
GFS SHOWS BL DEWPOINTS DRYING OUT OVER A GOOD PART OF THE CWA WITH
THE BEST LOW LEVEL MOISTURE CONFINED TO THE NORTHERN PORTIONS OF
THE CWA SO WILL KEEP THE BEST CHANCES FOR THUNDERSTORMS IN THE
NORTH.

A STRONGER SHORTWAVE DISTURBANCE OVER WESTERN CANADA TODAY WILL
DIVE INTO THE MIDWEST ON FRIDAY AFTERNOON. THIS WILL PUSH A COOL
FRONT SOUTH INTO WESTERN KANSAS. THE GFS HAS THE FRONT INTO THE
DDC CWA DURING THE AFTERNOON WHILE THE 12Z NAM IS A BIT SLOWER AND
HAS IT JUST TO THE NORTH. THE GOING FORECAST FOR INCREASING POPS
FRIDAY AFTERNOON LOOKS GOOD BUT HAVE TWEAKED THE GRIDS SLIGHTLY TO
SHOW POPS INCREASING LATER IN THE AFTERNOON HOURS.

DAYS 3-7...

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED ACROSS
THE WESTERN CONUS TO BEGIN THE PERIOD SATURDAY WHICH WILL CONTINUE
TO INFLUENCE A NORTHWESTERLY FLOW ALOFT ACROSS WESTERN KANSAS.
MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT INDICATING THE UPPER LEVEL
RIDGE BEGINNING TO EDGE BACK TO THE WEST BY EARLY NEXT WEEK AS AN
UPPER LEVEL TROUGH OF LOW PRESSURE IN EASTERN CANADA BEGINS TO
STRENGTHEN AND SINK SOUTH ACROSS THE GREAT LAKES REGION. MEANWHILE,
A GENERAL NORTHWESTERLY FLOW ALOFT WILL PERSIST ACROSS WESTERN
KANSAS THROUGH MUCH OF THE PERIOD. THIS WILL KEEP THE POSSIBILITY
ALIVE FOR THUNDERSTORMS ACROSS PORTIONS OF WESTERN KANSAS VIRTUALLY
EACH DAY INTO EARLY NEXT WEEK. ANY STORM DEVELOPMENT WILL BE MORE
DIURNALLY DRIVEN WITH CONVECTION INITIATING ALONG THE FRONT RANGE OF
THE ROCKIES AND THEN MOVING SOUTHEAST ACROSS THE WESTERN HIGH PLAINS.
WILL KEEP A MENTION OF SLIGHT POPS TO COVER THIS.

THE BETTER CHANCE FOR PRECIP DURING THE PERIOD LOOKS TO BE EARLY
NEXT WEEK. BOTH THE GFS AND ECMWF INDICATE A MORE SIGNIFICANT UPPER
LEVEL S/WAVE TROUGH MOVING FROM THE NORTHERN ROCKIES DOWN THROUGH
THE UPPER NORTHWEST FLOW INTO THE CENTRAL PLAINS MONDAY. ALTHOUGH
THE GFS IS A LITTLE MORE PROGRESSIVE THAN THE ECMWF, THEY BOTH SHOW
THIS FEATURE HELPING TO PUSH A COLD FRONT SOUTH INTO WESTERN KANSAS
SOMETIME DURING THE MONDAY TO MONDAY NIGHT TIME FRAME. COMBINED WITH
INCREASED LOW LEVEL MOISTURE, THIS WILL PROVIDE THE CHANCE FOR
SHOWERS AND THUNDERSTORMS ACROSS AREAS OF WESTERN KANSAS MONDAY INTO
MONDAY NIGHT AND POSSIBLY EARLY TUESDAY. ENOUGH CONFIDENCE EXISTS TO
INCREASE POPS UP INTO THE LOW END CHANCE CATEGORY BUT NO HIGHER WITH
THE TIMING ISSUE OF THE FRONT STILL AN UNCERTAINTY.

TEMPERATURES WILL REMAIN NEAR TO JUST BELOW NORMAL INTO EARLY NEXT
WEEK. FOR SATURDAY, HIGHS WILL FALL OFF FROM FRIDAY AS SURFACE HIGH
PRESSURE SINKS SOUTH INTO KANSAS IN WAKE OF A COLD FROPA. THE GFS
AND ECMWF SHOW TEMPERATURES AT H85 RANGING FROM AROUND 20C ACROSS
OUR EXTREME EAST TO THE MID 20S(C) ALONG THE COLORADO BORDER. HIGHS
MAINLY IN THE 80S(F) TO NEAR 90F CAN BE EXPECTED SATURDAY.
TEMPERATURES WILL REBOUND SUNDAY BUT ONLY SLIGHTLY AS SURFACE HIGH
PRESSURE IS SLOW TO PULL AWAY FROM THE AREA. TEMPERATURES WILL AGAIN
FALL TO JUST BELOW THE SEASONAL NORM THE EARLY PART OF NEXT WEEK AS
THE NEXT COLD FRONT PUSHES THROUGH WESTERN KANSAS. WILL BUMP UP
HIGHS A COUPLE DEGREES OR SO SUNDAY WITH FEW CHANGES ELSEWHERE.

&&

AVIATION...

A LEE SIDE TROUGH OF LOW PRESSURE WILL DEVELOP IN EASTERN COLORADO
THIS EVENING AND STRENGTHEN OVERNIGHT. A FEW ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT ALONG AND JUST
AHEAD OF THE SURFACE TROUGH...MAINLY ALONG AND WEST OF A LINE FROM
NEAR KGCK TO KHYS. WILL CARRY CBS AT KGCK AND KHYS DUE TO THE
ISOLATED NATURE OF ANY THUNDERSTORM DEVELOPMENT. VFR CONDITIONS WILL
PERSIST OUTSIDE OF ANY POSSIBLE CONVECTION THROUGH EARLY THURSDAY
AFTERNOON. WINDS WILL BE LIGHT AND SOUTHERLY OVERNIGHT AT ALL TAF
SITES, THEN BECOMING MORE SOUTHWESTERLY AT 15 TO 25KT BY LATE
THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  95  69  99 /  20  10  10  20
GCK  64  95  67  99 /  10  10  10  20
EHA  62  94  67  96 /  10  10  20  20
LBL  64  95  67  99 /  10  10  10  20
HYS  63  93  67  95 /  20  10  20  30
P28  65  94  71  98 /  10  10   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/32
Hazardous weather outlook, Jul 22, 2:36 AM CST, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
336 AM CDT WED JUL 22 2009

KSZ030-031-043>046-061>066-074>081-084>090-231000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
336 AM CDT WED JUL 22 2009 /236 AM MDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY THIS EVENING AND
OVERNIGHT...NORTH OF A GARDEN CITY TO DODGE CITY AND PRATT LINE.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE BEST CHANCES FOR A FEW SEVERE THUNDERSTORMS IS ON FRIDAY AND
FRIDAY NIGHT WITH A COLD FRONT...THEN AGAIN ON MONDAY NIGHT AND
TUESDAY WITH ANOTHER COLD FRONT. OTHERWISE THERE IS ONLY A SLIGHT
CHANCE FOR MAINLY LATE DAY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

In the hours before

Special weather statement, Jul 22, 4:17 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
517 PM CDT WED JUL 22 2009

KSZ062-063-222300-
FINNEY-KEARNY-
517 PM CDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY AND
NORTHWESTERN FINNEY COUNTIES...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF LYDIA...OR 18 MILES NORTHWEST OF
DEERFIELD...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3826 10142 3827 10123 3822 10091 3800 10093
      3796 10130 3821 10146
TIME...MOT...LOC 2217Z 291DEG 8KT 3820 10129

FINCH

The radar

The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind, 1 flood, 1 heavy rain. Local standard time, as filed.

Hail, Kearny

When
July 22, 4:55 PM CST
Where
Kearny County, 10.7 mi NW of Lakin White Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.060, -101.410

Winds of 60 to 70 mph were also reported with the hail.

Thunderstorm Wind, Kearny

When
July 22, 4:55 PM CST
Where
Kearny County, 10.7 mi NW of Lakin White Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -101.410

Winds of 60 to 70 mph were estimated by the spotter. There was also golf ball sized hail at this location.

Hail, Kearny

When
July 22, 5:00 PM CST
Where
Kearny County, 6.91 mi WNW of Lakin White Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.020, -101.360

There was copious amounts of dime to quarter sized hail accumulating to a depth of 4 inches.

Hail, Kearny

When
July 22, 5:00 PM CST
Where
Kearny County, 8.76 mi NNW of Lakin White Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.080, -101.330

Hail, Kearny

When
July 22, 5:00 PM CST
Where
Kearny County, 9.63 mi NNW of Lakin White Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
38.090, -101.340

Hail, Kearny

When
July 22, 5:04 PM CST
Where
Kearny County, 5.16 mi WNW of Lakin White Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.010, -101.330

Windows were broken out of a home due to the combination of the wind and hail. A two mile radius had crops destroyed and leaves stripped from the trees.

Hail, Kearny

When
July 22, 5:18 PM CST
Where
Kearny County, 3.81 mi W of Lakin White Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
37.970, -101.320

Flood, Kearny

When
July 22, 6:25 PM CST
Where
Kearny County, 11.65 mi SW of Lakin to 16.14 mi SSW of Lakin
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.830, -101.400

Several farm roads were washed out by the heavy rainfall. Amounts of 4 1/2 inches were reported in a span of 45 to 60 minutes. Damage estimates were never made available.

Hail, Kearny

When
July 22, 6:25 PM CST
Where
Kearny County, 11.65 mi SW of Lakin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.830, -101.400

There was extensive crop damage as the hail was driven by 60 to 80 mph winds.

Thunderstorm Wind, Kearny

When
July 22, 6:25 PM CST
Where
Kearny County, 11.65 mi SW of Lakin
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.830, -101.400

A 20 x 20 foot lean-to shed was blown away.

Thunderstorm Wind, Stanton

When
July 22, 7:06 PM CST
Where
Stanton County, Johnson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -101.750

The wind was estimated.

Thunderstorm Wind, Trego

When
July 22, 7:25 PM CST
Where
Trego County, 4.67 mi NNE of Voda
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.110, -99.980

The wind was estimated.

Heavy Rain, Kearny

When
July 22, 8:00 PM CST
Where
Kearny County, 12.86 mi NNW of Lake Mc Kinney
Reported by
Public
Coordinates
38.160, -101.260

Rainfall of 1.80 inches was reported. The James Draw 3 miles west was running as high as had ever been seen so there obviously was more rain there.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191071, 191082, 191072, 191073, 191074, 191075, 191076, 191070, 191077, 191080, 191084, 191083, 191079.